PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry: August 2009

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.

This month's questions:

Zicam, Zinc & Tinnitus

Dear Barry,

I have been taking your Tinnitus Relief Formula for about two years with success. Things, of course, aren’t perfect. I recently had some taste and smell issues. With Zicam being taken off the shelf I was concerned about the zinc content. I wondered what your thoughts were. I also had a worsening of my hyperacusis and tinnitus in my right ear. I believe it is due to some noise exposure. Nothing huge but still enough to set me back a bit. I wondered if there is anything that I should be taking while it is still close to the event. Maybe a supplement that promotes faster “healing”.

Thank you for your time and the products that you sell.

Stephen Deffley

Dear Stephen,

Zicam was forced to withdraw two products, Nasal Gel and Nasal Swab. Both of these are zinc products that are applied directly into the nose. They have 17 other zinc products that are taken orally and have not had to recall any of those products. I have never heard of an orally ingestible zinc causing taste and smell issues and no one has reported our product causing this. In fact, zinc deficiency is one cause of a reduced sense of taste and smell. An article on intranasal zinc and the loss of smell was published by the Townsend Letter for Doctors and Patients.

You should not take more than about 50-60 mg of zinc per day. Zinc oxide only counts as 1/3 the listed amount because it is so poorly absorbed. Taking Arches Tinnitus Relief Formula (TRF), which has 30 mg of zinc picolinate, along with an additional 15-20 mg of high quality, absorbable zinc should not present any problems. If zinc is taken above 50 mg daily, you should also take 2-5 mg copper and 5-10 mg manganese as these compete with zinc for absorption and may become depleted.

Using the TRF should help protect against noise damage. Tinnitus may increase after a noise incident but TRF will help counter permanent damage and, except in extreme cases, the increase should be temporary. The US Navy has conducted experiments showing N-Acetyl Cysteine (NAC) to be effective in protecting hearing if taken shortly after noise exposure. NAC is a precursor to glutathione, the primary antioxidant in the body. NAC should be taken instead of glutathione, which can break down during digestion. It is very healthy for many reasons and helps prevent free radical damage to the cells of the body.

NAC is very inexpensive and can be found in most health food stores. I take 1,000 mg twice daily. This may be helpful in reducing your tinnitus to its previous level.

Wishing you quiet times, Barry Keate

--------------------------------------------------------------------------------

Needs to find additional treatments

Hi Barry,

I had surgery on 3/20/09 to have the shunt put into my inner ear to help with my chronic vertigo. The only thing that has changed so far is that I no longer get sick to my stomach when I have an "episode" - unfortunately, I'm still getting them. The doctor told me to give until October for it to be completely healed.

I ordered your combo pack and I also take extra Ginkgo biloba (60 mg). I need to know if there is anything else you can recommend. The ringing is more like pounding these days, I can't even touch the outer part of my earlobe, it's like the whole ear is vibrating. I want to place my order soon, so let me know what you recommend.

Thanks so much,

Doris V. Brooklyn, NY

Dear Doris,

I hope the shunt works very well for you. You mention pounding tinnitus and I wonder if this is in sync with your heartbeat. If so, it is called pulsatile tinnitus. This is a different kind of tinnitus and it is treatable, provided the cause can be determined. It is generally due to turbulent blood flow in a blood vessel that is close to the cochlea. If the pounding is not in synch with your heartbeat, please disregard as this is probably not the cause.

There are many therapies that can successfully reduce tinnitus. The trick is finding the one that works for you. Biofeedback and Neurofeedback are two common ones that help reduce the sound level. There are clinics that offer these therapies in most major cities.

Hypnotherapy can also be very helpful for tinnitus. Dr. Charles Smithdeal is an ENT physician and certified Hypnotherapist and authored a guest article on hypnotherapy for tinnitus found in our Tinnitus Library

A supplement that has advantages for tinnitus sufferers is Gamma Amino-butyric acid (GABA). This is known as a brain calming agent and has been scientifically shown to influence tinnitus sounds. It can feel like a tranquilizer if too much is taken so be careful driving or operating equipment until you know how you respond to it. GABA is found in most health food stores and is very inexpensive. I recommend 500-1,000 mg twice daily for one week then adjust dosage up or down depending on need.

Finally, I refer you to Dr. Seidman’s tinnitus treatment protocol. He was kind enough to email me his entire treatment program for tinnitus and allow us to publish it. This starts from the simple methods and continues into some strong medications and surgeries. It includes everything in his arsenal and is a valuable guide for every person with tinnitus.

I hope this is helpful and that one or more of these therapies will work well for you.

Wishing you quiet times, Barry Keate

--------------------------------------------------------------------------------

Wobenzym for Tinnitus?


Hello Barry,

I am interested in a supplement called Wobenzym for tinnitus. Any info you can provide would be appreciated.


Thank you, Paul M.

Dear Paul,

Dr. Seidman has made a rather positive statement on Wobenzym. He says:

"Wobenzym is a group of proteolytic enzymes including Pancreatin, Trypsin, Chymotrypsin, Bromelain, Papain, and Rutosid. It was initially developed by Dr. Ransberger in 1959 with MUCOS Pharma to fight cancer. Dr. Ransberger brought the formula to Germany and since then has pioneered the medical use of the systemic enzymes. This remedy has shown effectiveness for arthritis, throbbing pains, and tinnitus. It seems to be an “alternative” to aspirin and has shown some benefit to recovering from a myocardial infarction.

Studies in Europe have been conducted on Wobenzym, backing the findings of Dr. Ransberger. Studies show Wobenzym as safe with none of the adverse side effects of aspirin, ibuprofen and other NSAIDs (Non-Steroidal Anti-Inflammatory Drugs). It has also been shown to improve red blood cell viscosity, improve circulation to damaged areas, and have anti-inflammatory properties. Whether or not Wobenzym can positively influence the symptom of tinnitus has not been adequately studied, but some patients have noted relief."

Dr. Seidman's complete article on alternative therapies for tinnitus can be seen in our Tinnitus Library.

Wishing you quiet times, Barry Keate

NOTE: "Ask Barry" is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.